Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Kansas City, MO

June 11, 2018Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2018, 7:38 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 7:38 PM CDT (00:38 UTC)
Expired
Jun 11, 2018, 8:15 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:12 PM CDTTSTM WND GST 60Tarkio, MO
Jun 11, 8:15 PM CDTTSTM WND GST 604 Ene Corning, MO
Jun 11, 8:15 PM CDTTSTM WND GST 767 E Tarkio, MOMEASURED BY WIND TURBINE...TIME ESTIMATED BASED ON RADAR.
Jun 11, 8:17 PM CDTTSTM WND GST 704 Ene Corning, MO
Jun 11, 8:18 PM CDTTSTM WND DMGTarkio, MOTREES UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KEAX 120038
SVREAX
MOC005-087-147-120115-
/O.NEW.KEAX.SV.W.0100.180612T0038Z-180612T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
738 PM CDT MON JUN 11 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northwestern Missouri...
  Northwestern Holt County in northwestern Missouri...
  Northwestern Nodaway County in northwestern Missouri...

* Until 815 PM CDT.

* At 734 PM CDT, severe thunderstorms were located along a line
  extending from near Red Oak to 9 miles northwest of Pawnee City,
  moving southeast at 40 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction, Craig,
  Rockport, Clearmont, Elmo, Big Lake, Braddyville, Westboro, Watson,
  Quitman, Blanchard, Fortescue, Bigelow, Corning, Phelps City and
  Indian Cave State Park.

This includes Interstate 29 between mile markers 84 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9491 4057 9490 4001 9532 4003 9540
      4006 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4030 9556 4031 9566 4034 9562
      4041 9566 4046 9564 4048 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0034Z 311DEG 31KT 4103 9518 4020 9628 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 11, 6:43 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Jun 11 2018

.Discussion...
Issued at 324 PM CDT MON JUN 11 2018

Primary focus remains on severe weather potential for this evening.
At the surface, a warm front reinforced by clouds and light
precipitation this morning is evident in observations and visible
satellite imagery - stretching from just south of Kirksville
intersecting a cold front near Omaha. This cold front has made
gradual eastward progress, now stretching from eastern Nebraska to
near Russell Kansas. Agitated cumulus field has evolved along and
ahead of the cold front. The environment is characterized by
relatively modest vertical wind shear, but strong instability in
place. Robust convection is expected to develop by mid to late
afternoon across southeast Nebraska into far northeast Kansas.
Uncertainty with respect to thunderstorm coverage and timing exists
on the convective evolution as storm cold pools begin to consolidate
just before sunset. The most likely scenario is a forward
propagating line/cluster of storms quickly diving southeastward
through the forecast area this evening. In this case, a risk for
straight-line wind damage of wind gusts from 60-70 mph will exist
with this activity over northeast Kansas into northwest Missouri.
The time window for the greatest severe weather potential will be
from 7 to 11 PM. A less likely scenario will be for storms to
struggle to develop a cohesive cold pool, and likewise new
convection favoring the southwest flank of activity, with
propagation along the instability axis. This would favor storms
more across eastern Kansas, with the forecast area being
essentially split. Regardless, the odds are more likely that a
cluster of storms will move through the forecast area, producing
the potential for wind damage. Folks should be weather-aware this
evening.

For the remainder of the week, thunderstorm chances will begin to
decrease. Tuesday should be mainly rain-free, with a slight chance
of convection on Wednesday as isentropic ascent occurs with the
surface warm front lifting northward. Thereafter, heights rise as an
upper level ridge builds through the central CONUS. This will spell
a low probability of rainfall and high temperatures returning into
the 90s Thursday into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 642 PM CDT MON JUN 11 2018

VFR conditions will start the evening, but a line of thunderstorms
is expected to blow through later tonight bringing some trouble to
the terminals. Current timing has the storms moving through
between 02Z and 05Z. These storms will likely result in a strong
winds from the northwest as they blow through along with heavy
rain. Otherwise, expect some marginal MVFR CIGs Tuesday morning
behind the cold front that moves through overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Jun 11, 5:15 AM CDT, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Jun 11 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Jun 11 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the mid 90 to low 100 degree range.

 Severe storms are possible west of Interstate 35 this evening into
 tonight. Damaging winds and large hail will be the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms will be possible again Wednesday night a few strong to
 isolated severe storms may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 11, 4:40 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     ETHEL                   39.90N 92.73W
06/08/2018                   MACON              MO   CO-OP OBSERVER

            DELAYED REPORT: MULTIPLE TREES DOWN,
            ESTIMATED WINDS 60MPH.

&&

JRB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway46 min
Jun 11, 8:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more32 min
Jun 11, 9:28 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway32 min
Jun 11, 9:34 PM CDTSpecial Weather StatementEAXHarrison26 min
Jun 11, 9:51 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, Daviess, DeKalb, Gentry and 1 more24 min
Jun 11, 9:57 PM CDTSpecial Weather StatementEAXDaviess, Mercer48 min
Jun 11, 10:10 PM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clinton, Daviess, DeKalb, Platte35 min
Jun 11, 10:12 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte33 min
Jun 11, 10:27 PM CDTSpecial Weather StatementEAXGrundy, Livingston, Putnam, Sullivan48 min
Jun 11, 10:44 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Platte, Ray31 min
Jun 11, 10:47 PM CDTSevere Thunderstorm WarningEAXPlatte28 min
Jun 11, 10:51 PM CDTSpecial Weather StatementEAXCarroll, Linn, Livingston39 min
Jun 11, 11:03 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Platte, Ray27 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
Jun 11, 11:25 PM CDTSpecial Weather StatementEAXCarroll, Chariton, Linn50 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Johnson, Lafayette, Ray30 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
Jun 12, 12:07 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson, Lafayette23 min
Jun 12, 12:20 AM CDTSpecial Weather StatementEAXCass, Cooper, Henry, Johnson, Pettis55 min
Jun 12, 12:42 AM CDTSevere Thunderstorm WarningEAXBates, Cass33 min
Jun 12, 1:14 AM CDTSpecial Weather StatementEAXBates, Cass61 min
Jun 12, 1:15 AM CDTSpecial Weather StatementEAXHenry30 min
Jun 12, 1:46 AM CDTSevere Thunderstorm WarningEAXBates44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.